Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 15, NWS Topeka, KS

March 30, 2007Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2007, 5:14 PM CDT for Osage County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2007, 5:14 PM CDT (22:14 UTC)
Expired
Mar 30, 2007, 5:45 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 302216
SVRTOP
KSC139-302245-
/O.NEW.KTOP.SV.W.0015.070330T2214Z-070330T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
514 PM CDT FRI MAR 30 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OSAGE CITY...OR ABOUT 23 MILES NORTHEAST OF EMPORIA...MOVING NORTH
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGAME...
  OSAGE CITY...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3855 9595 3858 9578 3877 9580 3878 9594

$$

BLAIR
1 follow-up statement
000 
WWUS53 KTOP 302228
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT FRI MAR 30 2007

KSC139-302245-
/O.CON.KTOP.SV.W.0015.000000T0000Z-070330T2245Z/
OSAGE-
527 PM CDT FRI MAR 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL OSAGE COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES SOUTH OF BURLINGAME...OR ABOUT 25 MILES SOUTH OF
TOPEKA...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BURLINGAME.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3866 9593 3865 9579 3877 9580 3878 9594

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:40 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 30, 3:40 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI MAR 30 2007

.DISCUSSION...

PRIMARY SHORT TERM FORECAST CONCERN IS FLASH FLOOD POTENTIAL ACROSS
THE FORECAST AREA.

DEEP CLOSED LOW CENTERED OVER CENTRAL COLORADO CONTINUES TO ROTATE
PER WV IMAGERY THIS AFTERNOON. LARGE PIECE OF SHORTWAVE ENERGY
EJECTING NORTHEASTWARD ON THE SOUTHEAST SIDE OF THE LOW. SHOWERS AND
THUNDERSTORMS DEVELOPED ALONG A SURFACE FRONT LYING ACROSS THE
SOUTHEAST CORNER OF KANSAS DURING THE MID AFTERNOON...AND WERE
PUSHING NORTH. MAIN PRECIP AREA WAS JUST SOUTH OF THE KANSAS
OKLAHOMA BORDER...AND WILL CONTINUE TO PUSH NORTH THROUGHOUT THE
EVENING HOURS.

NAM AND GFS QUITE DIFFERENT IN TIMING AND PLACEMENT OF ENERGY AND
PRECIPITATION AS THE CLOSED LOW ROTATES OVER THE CENTRAL PLAINS. GFS
IS QUICK TO USHER THE LOW INTO WESTERN IOWA BY 00ZSUN ...WHILE NAM
ALLOWS THE LOW TO MEANDER OVER NORTHEAST KANSAS THROUGH 06ZSUN. DRY
SLOT PLACEMENT IN EACH CASE ALSO PROBLEMATIC...GFS MORE BROAD IN ITS
PLACEMENT AND FURTHER EAST. ATTEMPTED TO COMPROMISE BETWEEN THE TWO
SOLUTIONS...RESULTING IN MEDIOCRE FORECAST CONFIDENCE. UPPER LEVEL
JET WILL SWING AROUND THE SOUTH SIDE OF THE LOW...AND PROVIDE
ENHANCED LIFT OVER THE FA. SURFACE FRONT/SHORTWAVE SET THE STAGE FOR
SIGNIFICANT PRECIPITATION ACCUMULATION ACROSS NE KANSAS
OVERNIGHT...BEGINNING PRIMARILY AFTER 00Z. DUE TO COMBINATION OF
GOOD SYNOPTIC SET-UP AND PWS OVER 1 INCH...OPTED TO CONTINUE THE
FLASH FLOOD WATCH. EXPECT UP TO 2 INCHES OF RAIN WILL FALL BY EARLY
SATURDAY AFTERNOON...WITH RAINFALL ENDING ACROSS EAST CENTRAL KANSAS
EARLY SATURDAY MORNING AS THE DRY SLOT PUNCHES IN...AND BY EVENING
IN THE NORTH CENTRAL PART OF THE STATE WHERE LINGERING WRAP AROUND
IS EXPECTED. PROBLEMS COULD ARISE TOMORROW IF THE CWA SEES CLEARING
DURING THE EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS MAY FIRE ALONG
THE LINGERING SURFACE BOUNDARY...AND OUT AHEAD OF THE UPPER LOW AS
IT ROTATES NORTHEASTWARD. COLD AIRMASS ALOFT MAY ALLOW FOR SOME LOW
TOPPED CONVECTION...AND POSSIBLY SOME HAIL. GUSTY WINDS ALSO POSE
ANOTHER HAZARD ON THE BACKSIDE OF THE LOW. DIDNT PLACE WIND GUSTS
IN THE LOCAL TAFS...BUT PRESSURE GRADIENT COULD COULD ALLOW FOR
SUSTAINED 15 TO 20 MPH WINDS...WITH 25 TO 30MPH GUSTS.  ALL IN
ALL...RAIN WILL OVERSPREAD THE REGION TONIGHT...AND CONTINUE THROUGH
AT LEAST 12Z SATURDAY MORNING DROPPING 1 TO 2 INCHES AREAWIDE.

PRECIPITATION WRAPPING AROUND THE UPPER LOW CENTERED OVER WESTERN
IOWA BY 00Z SUNDAY WILL MAINLY AFFECT THE FAR NORTHERN COUNTIES OF
THE CWA NEAR THE NEBRASKA BORDER. AS THE SYSTEM LIFTS TO THE EAST
WILL ONLY KEEP POPS IN FOR THE EVENING HOURS THEN KEEP CLOUDS ACROSS
MOST OF THE AREA THROUGH THE NIGHT. LOWS SUNDAY MORNING WILL COOL
INTO THE LOW TO MID 40S.

ON SUNDAY WESTERLY COMPONENT TO THE WINDS SURFACE AND ALOFT WILL
GIVE SOME DOWNSLOPE EFFECT ALONG WITH WARM ADVECTION IN THE LOW TO
MID LEVELS WILL KEEP HIGHS NEAR THE 70 DEGREE MARK.

NEXT SYSTEM TO DEL WITH IS THE TROUGH FORECAST TO MOVE THROUGH THE
CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. TIMING OF THE ECMWF FROM
THE SHORT TERM MODELS HAS BEEN CONSISTENT WITH THE PASSAGE OF THE
TROUGH AND SURFACE COLD FRONT AND THIS MORNINGS 12Z RUN OF THE GFS
IS FAIRLY SIMILAR. THE CWA WILL BE SOUTH OF THE WARM FRONT ON MONDAY
WITH 850 MB TEMPS IN THE 16 TO 18 DEGREE RANGE AND SOUNDINGS SUGGEST
THAT WE SHOULD MIX OUT TO AT LEAST 850 MB OR 825 MB SO BUMPED UP
TEMPS A BIT INTO THE MID AND UPPER 70S.

COLD FRONT WILL MOVE ACROSS THE CWA OVERNIGHT MONDAY AND SHOULD BE
LOCATED ACROSS SOUTHEAST KANSAS BY TUESDAY MORNING. HAVE LEFT SOME
SMALL POPS ACROSS EAST CENTRAL KANSAS TUESDAY.

COLD ADVECTION ON WEDNESDAY BEHIND THE TUESDAYS SYSTEM WILL SEND
TEMPERATURES INTO THE MID AND UPPER 30S WEDNESDAY MORNING THEN ONLY
INTO THE MID AND UPPER 50S FOR HIGHS.

REST OF THE WEEK LOOKING COOL WITH NORTHWEST FLOW AND SURFACE RIDGE
ACROSS CENTRAL AND EASTERN KANSAS. NEAR THE END OF THE WEEK ON
FRIDAY A WAVE MOVES OVER THE RIDGE IN THE ROCKIES INTO THE PLAINS.
UPSLOPE FLOW WILL KEEP BEST PRECIPITATION CHANCES CONFINED THE THE
HIGH PLAINS SO WILL KEEP THE FORECAST DRY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES FOR ENTIRE CWA THIS EVENING THROUGH
SATURDAY AFTERNOON.

&&
Hazardous weather outlook, Mar 30, 3:57 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT FRI MAR 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-312100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT FRI MAR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PUSH INTO CENTRAL KANSAS EARLY THIS
EVENING. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAINFALL.
THERE IS STILL POTENTIAL FOR HAIL AND GUSTY WINDS IN SOME OF THE
STRONGER STORMS DURING THE EARLY EVENING HOURS.

TONIGHT...THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE AREA.
THE PRIMARY HAZARD WITH THESE STORMS IS HEAVY RAINFALL. WITH THE
GROUND AT OR NEAR SATURATION IN SOME SPOTS...ADDITIONAL HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS
BEEN POSTED FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH
CENTRAL KANSAS FOR TONIGHT THROUGH LATE SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY. STORMS
ACROSS THE NORTH CENTRAL PART OF THE STATE MAY CONTINUE TO DROP
HEAVY RAIN ACROSS THE AREA. FURTHER EAST...STORMS THAT DO DEVELOP
HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AS WELL AS SMALL HAIL
DURING THE EARLY AFTERNOON.

THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT...LINGERING ACROSS
PORTIONS OF EAST CENTRAL KANSAS DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT...BUT ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OF AN INCH OR MORE TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Mar 30, 5:05 PM CDT, 9 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT FRI MAR 30 2007

KSZ055-302215-
OSAGE-
505 PM CDT FRI MAR 30 2007

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF WESTERN OSAGE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE OSAGE CITY AND BURLINGAME.

BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:21 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.